Open Access
Translator Disclaimer
March 2010 Sequential Monte Carlo pricing of American-style options under stochastic volatility models
Bhojnarine R. Rambharat, Anthony E. Brockwell
Ann. Appl. Stat. 4(1): 222-265 (March 2010). DOI: 10.1214/09-AOAS286

Abstract

We introduce a new method to price American-style options on underlying investments governed by stochastic volatility (SV) models. The method does not require the volatility process to be observed. Instead, it exploits the fact that the optimal decision functions in the corresponding dynamic programming problem can be expressed as functions of conditional distributions of volatility, given observed data. By constructing statistics summarizing information about these conditional distributions, one can obtain high quality approximate solutions. Although the required conditional distributions are in general intractable, they can be arbitrarily precisely approximated using sequential Monte Carlo schemes. The drawback, as with many Monte Carlo schemes, is potentially heavy computational demand. We present two variants of the algorithm, one closely related to the well-known least-squares Monte Carlo algorithm of Longstaff and Schwartz [The Review of Financial Studies 14 (2001) 113–147], and the other solving the same problem using a “brute force” gridding approach. We estimate an illustrative SV model using Markov chain Monte Carlo (MCMC) methods for three equities. We also demonstrate the use of our algorithm by estimating the posterior distribution of the market price of volatility risk for each of the three equities.

Citation

Download Citation

Bhojnarine R. Rambharat. Anthony E. Brockwell. "Sequential Monte Carlo pricing of American-style options under stochastic volatility models." Ann. Appl. Stat. 4 (1) 222 - 265, March 2010. https://doi.org/10.1214/09-AOAS286

Information

Published: March 2010
First available in Project Euclid: 11 May 2010

zbMATH: 1189.62164
MathSciNet: MR2758171
Digital Object Identifier: 10.1214/09-AOAS286

Keywords: Arbitrage , decision , dynamic programming , grid , latent volatility , Markov chain Monte Carlo , Monte Carlo , Optimal stopping , risk-neutral , sequential , volatility risk premium

Rights: Copyright © 2010 Institute of Mathematical Statistics

JOURNAL ARTICLE
44 PAGES


SHARE
Vol.4 • No. 1 • March 2010
Back to Top